Alert archive / Colorado / Wind Advisories in 2015

Wind Advisory 4, NWS Grand Junction, CO

July 27, 20155 counties in Colorado; Grand County, Uintah County, Utah

NWS Grand Junction, CO issued this wind advisory at Jul 27, 2015, 1:55 PM MDT for 5 counties in Colorado; Grand County, Uintah County, Utah. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2015, 1:55 PM MDT (19:55 UTC)
Expired
Jul 27, 2015, 8:00 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 87 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WWUS75 KGJT 271955
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT MON JUL 27 2015

COZ001-002-UTZ027-280200-
/O.NEW.KGJT.WI.Y.0004.150727T1955Z-150728T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
155 PM MDT MON JUL 27 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* TIMING...STRONG GUSTY WINDS WILL PREVAIL THROUGH THE AFTERNOON.
  STRONG GUSTY WINDS WILL SUBSIDE AROUND SUNSET.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH PEAK GUSTS UP TO 50 MPH.

* IMPACTS...STRONG CROSSWINDS WILL MAKE TRAVELING DIFFICULT FOR
  HIGH PROFILE VEHICLES AND MOTORCYCLES. MOTORISTS ALONG
  INTERSTATE 70 ACROSS EASTERN UTAH AND HIGHWAY 40 THROUGH
  NORTHWEST COLORADO WILL ENCOUNTER STRONG CROSSWINDS AND BLOWING
  DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

COZ003-UTZ025-280200-
/O.NEW.KGJT.WI.Y.0004.150727T1955Z-150728T0200Z/
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
INCLUDING THE CITY OF...RIO BLANCO
155 PM MDT MON JUL 27 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* TIMING...STRONG GUSTY WINDS WILL PREVAIL THROUGH THE AFTERNOON.
  STRONG GUSTY WINDS WILL SUBSIDE AROUND SUNSET.

* WINDS...SOUTHWEST 25 TO 40 MPH WITH GUSTS UP TO 65 MPH.

* IMPACTS...MOTORISTS TRAVELING OVER DOUGLAS PASS ON HIGHWAY 139
  OR BACKCOUNTRY MOUNTAIN ROADS WILL ENCOUNTER STRONG CROSSWINDS
  AND BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
1 follow-up statement
365 
WWUS75 KGJT 280155
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 PM MDT MON JUL 27 2015

COZ001-002-UTZ027-280300-
/O.EXP.KGJT.WI.Y.0004.000000T0000Z-150728T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
755 PM MDT MON JUL 27 2015

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

GUSTY SOUTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING AND
WILL BE DROPPING BELOW ADVISORY THRESHOLDS. THEREFORE...THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM MDT THIS EVENING. 

$$

COZ003-UTZ025-280300-
/O.EXP.KGJT.WI.Y.0004.000000T0000Z-150728T0200Z/
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
INCLUDING THE CITY OF...RIO BLANCO
755 PM MDT MON JUL 27 2015

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

GUSTY SOUTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING AND
WILL BE DROPPING BELOW ADVISORY THRESHOLDS. THEREFORE...THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM MDT THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jul 27, 10:32 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 10:32 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 AM MDT MON JUL 27 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 350 AM MDT MON JUL 27 2015

AN ENERGETIC SHORTWAVE WILL MOVE EAST ACROSS THE NORTHERN ROCKIES
THROUGH TOMORROW. AS A RESULT...INCREASING GUSTY SOUTHWEST WINDS
WILL DEVELOP OVER THE FORECAST AREA TODAY AS A DRY FRONT MOVES
SOUTHEAST ACROSS THE REGION. THIS SCENARIO WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHWEST AND WEST-
CENTRAL COLORADO...DISCUSSED IN THE FIRE WEATHER SECTION BELOW.
MOISTURE WILL SHIFT SOUTH AND EAST TODAY WITH ISOLATED POPS
CONFINED TO THE HIGHER TERRAIN OVER SOUTHERN AND CENTRAL COLORADO.
BREEZY-WINDY CONDITIONS CAN BE EXPECTED OVER THE REGION WITH
SEASONABLY WARM TEMPERATURES EXPECTED. CLEAR SKIES ARE EXPECTED
TONIGHT WITH WINDS DIMINISHING DURING THE EVENING HOURS. AS THE
ENERGETIC LOW MOVES NORTHEAST INTO SOUTHERN CANADA ON TUESDAY..DRY
CONDITIONS WITH SLIGHTLY COOLER TEMPERATURES ARE EXPECTED.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 350 AM MDT MON JUL 27 2015

MODELS REMAIN CONSISTENT IN A SHIFT IN THE PATTERN ACROSS NOAM THIS
WEEK. AN ANOMALOUSLY STRONG LOW PRESSURE SYSTEM WILL LIFT OUT OF THE
NORTHERN PLAINS TUESDAY NIGHT AND PARK OVER HUDSON BAY REGION
THROUGH THE EXTENDED FORECAST PERIOD. THIS SHIFT OF LOW PRESSURE
FROM THE NORTHWEST STATES TO EASTERN CANADA WILL FORCE THE
SUBTROPICAL HIGH WESTWARD OUT OF THE SOUTHERN PLAINS INTO THE
VICINITY OF THE 4 CORNERS BY THE WEEKEND. THE ORIENTATION OF THE
HIGH PRESSURE CELL WILL BE EAST TO WEST THROUGH MID WEEK...BUT IT
WILL BE RE-ORIENTING DIAGONALLY ACROSS THE GREAT BASIN AND SOUTHERN
ROCKIES. THE POLAR JET STREAM WILL BE LOCATED WELL TO THE NORTH
DURING THIS TIME. A SECONDARY WIND MAXIMA WILL BE IN PLACE ACROSS
OUR NORTHERN CWA WHERE A THERMAL GRADIENT WILL EXIST BETWEEN THE
WARMER AIR UNDER THE RIDGE AND COOLER AIR TO THE NORTH. ASCENT FROM
JET WILL BE FAVORED ACROSS OUR SOUTHERN CWA WHERE MOISTURE WILL BE
WRAPPING AROUND THE CENTRAL CIRCULATION OF THE UPPER RIDGE. THIS
WILL KEEP A THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS OUR
SOUTHERN BORDER ZONES THIS WEEK...FAVORING THE SAN JUAN MOUNTAINS.
TO THE NORTH A DRIER FLOW WEST TO NORTHWEST FLOW WILL DOMINATE AND
DRY CONDITIONS WILL PREVAIL THROUGH WEEK/S END. MOISTURE WILL
EVENTUALLY SATURATE THE RIDGE AND IT APPEARS CHANCED FOR A BIT MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAY OCCUR BY NEXT
WEEKEND. FOR THE MOST PART KEPT BLENDED MODEL SOLUTION FOR POPS.
HOWEVER THINK THERE IS A COOL TEMPERATURE BIAS AND DID PUSH HIGHS
UPWARDS THROUGH THE WEEK. THIS EQUATES TO HIGHS AT OR ABOVE NORMAL
GOING MID WEEK ONWARD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1032 AM MDT MON JUL 27 2015

WINDS CONTINUE TO BE THE MAIN CONCERN FOR AVIATION OPERATIONS TODAY.
STRONGER WINDS ALOFT WILL BEGIN TO MIX TO THE SURFACE BY 18Z-19Z...
WITH LINGERING WINDSHEAR ENDING AS THIS OCCURS. THE STRONGEST WINDS
WILL BE OVER THE NORTHERN HALF OF THE FORECAST AREA AS SURFACE WIND
GUSTS ARE EXPECTED TO REACH 40KTS BY MID-LATE AFTERNOON. A DRY COLD
FRONT WILL PASS OVER THE NORTHERN PORTION OF THE AREA LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING WITH WINDS BECOMING NORTHWEST
BEHIND THE FRONT...THEN DECREASING. A FEW SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE MAINLY ALONG THE CONTINENTAL DIVIDE UNTIL AROUND
04Z. WINDS ALOFT WILL AGAIN INCREASE EARLY TUE MORNING FOR THE
POTENTIAL OF LOW LEVEL WINDSHEAR.

&&

.FIRE WEATHER...
ISSUED AT 350 AM MDT MON JUL 27 2015

MODELS CONTINUE TO SHOW A TIGHTENING SURFACE GRADIENT WHICH WILL
BRING INCREASING SOUTHWEST WINDS AHEAD OF A DRY COLD FRONT WHICH
WILL MOVE ACROSS OUR AREA EARLY THIS EVENING. THIS WILL BRING A
WIND SHIFT FROM SOUTHWEST TO NORTHWEST WITH THE PASSAGE OF THE
BOUNDARY. FUELS WILL BE AT CRITICAL LEVELS BASED ON LATEST INPUT
FROM PARTNERS. FORECASTED RELATIVE HUMIDITY WILL BE BELOW 15
PERCENT AND EXPECTED WIND GUSTS WILL BE OVER 25 MPH...AND UP TO 40
MPH..THIS AFTERNOON. THEREFORE...WILL CONTINUE THE RED FLAG
WARNING FOR PORTIONS OF NORTHWEST AND WEST CENTRAL
COLORADO...INCLUDING FIRE WEATHER ZONES 200...201...202 AND 203.
THE GUSTY NATURE TO THE WINDS ARE EXPECTED TO DIMINISH BY SUNSET
TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ200>203.

UT...NONE.
&&

SHORT TERM...MPM
LONG TERM...15
AVIATION...EH
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 27, 3:57 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 AM MDT MON JUL 27 2015

COZ001>014-017>023-UTZ022>025-027>029-281000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
357 AM MDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL LEAD TO WARM
AND WINDY CONDITIONS OVER EASTERN UTAH AND WESTERN COLORADO
TODAY. THE BULK OF THE MOISTURE WILL BE PUSHED EAST ON THESE WINDS
AND...EXCEPT FOR A FEW STORMS OVER THE DIVIDE MOUNTAINS...DRY
CONDITIONS ARE EXPECTED. THE MAIN CONCERN TODAY WILL BE ELEVATED
FIRE WEATHER CONDITIONS OVER PORTIONS OF WESTERN COLORADO AND
EASTERN UTAH DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY CAN BE EXPECTED TO
PERSIST OVER THE SOUTHERN COLORADO MOUNTAINS THROUGH THE WEEK WITH
DRY CONDITIONS ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

Nearby

Wind Advisories in Colorado, 2015Wind Advisories in Utah, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.